Log in with your email address username.

×

Important notice

doctorportal Learning is on the move as we will be launching a new website very shortly. If you would like to sign up to dp Learning now to register for CPD learning or to use our CPD tracker, please email support@doctorportal.com.au so we can assist you. If you are already signed up to doctorportal Learning, your login will work in the new site so you can continue to enrol for learning, complete an online module, or access your CPD tracker report.

To access and/or sign up for other resources such as Jobs Board, Bookshop or InSight+, please go to www.mja.com.au, or click the relevant menu item and you will be redirected.

All other doctorportal services, such as Find A Doctor, are no longer available.

Sotalol-associated cardiogenic shock in a patient with asymptomatic transient rate-related cardiomyopathy

To the Editor: An 80 kg, 73-year-old man with type 2 diabetes managed with gliclazide and metformin was discharged on a dose of 40 mg twice daily of sotalol and a therapeutic dose of warfarin after an admission for atrial flutter. Transoesophageal echocardiography during his admission showed normal left ventricular (LV) size with mild to moderate global systolic dysfunction and moderate mitral incompetence.

Two weeks later, he developed generalised weakness, malaise, diaphoresis, nausea and dull left-sided chest pain, progressing to severe shock within 45 minutes of onset, evident on arrival at a hospital emergency department. Two hours before onset, he had taken a planned increase in his oral dose of sotalol to 80 mg.

His systolic blood pressure was 74 mmHg without evidence of respiratory compromise. Results of an arterial blood gas analysis were consistent with severe tissue hypoperfusion. Electrocardiography showed a sinus rhythm of 60 beats per minute, normal conduction, a lengthened QTc interval (510 ms), and anterolateral T-wave inversion without ST-segment abnormalities. Results of bedside ultrasonography suggested global LV dysfunction.

The patient was given 2 litres of fluids and high doses…

email